Flash Flood, Rooks
- When
- July 28, 8:40 PM CST to 11:30 PM CST
- Where
- Rooks County, 3 mi W of Woodston
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 39.450, -99.156
Thunderstorms brought heavy rains to Rooks and Osborne Counties. Reports of roadways covered with water came from eastern Rooks and western Osborne Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorms brought heavy rains to Rooks and Osborne Counties. Reports of roadways covered with water came from eastern Rooks and western Osborne Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 28, 5:28 PM CST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 628 PM CDT SAT JUL 28 2007 .AVIATION...TOUGH FORECAST WITH RESPECT TO RAIN CHANCES OVER THE NEXT 24 HOURS. SHOWERS WILL MOVE ACROSS THE TERMINAL AREA EARLY THIS EVENING...BUT SHOULD DIMINISH LATER TONIGHT. LOW CONFIDENCE IN THE LATER PERIODS WITH RESPECT TO ADDITIONAL DEVELOPMENT OF SHOWERS OR THUNDERSTORMS...SO DECIDED TO GO DRY FOR NOW...BUT WILL MONITOR MODEL TRENDS. && .PREV DISCUSSION... /ISSUED 305 PM CDT SAT JUL 28 2007/ SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT. FOCUS REMAINS ON CONVECTION THROUGH THE PERIOD. REMNANT SHOWER ACTIVITY ASSOCIATED WITH AN MCV AROSS WEST CENTRAL NEBRASKA HAS PERSISTED INTO THE AFTERNOON ACROSS PORTIONS OF OUR CWA. MEANWHILE...FARTHER SOUTH INTO KANSAS INCREASED INSOLATION AND UPSLOPE FLOW SHOULD FOCUS YET ANOTHER ROUND OF CONVECTION FOR THE LATE AFTERNOON AND EVENING HOURS ACROSS THE HIGH PLAINS AND ALONG THE FRONTAL ZONE IN CENTRAL KANSAS. MODELS FORECAST UNSTABLE LAYER CAPES AROUND 2000 J/KG ON THE PERIPHERY OF OUR SOUTHERN KANSAS COUNTIES THIS EVENING ACCORDING TO THE NAM...WHEREAS THE RUC INDICATES THE INSTABILITY AXIS MORE SO ACROSS OUR SOUTHERN KS COUNTIES. BRUNT OF ACTIVITY HOWEVER WILL OCCUR ONCE STORMS TO THE WEST ORGANIZE AND THEN GRADUALLY PROGRESS EAST SOUTHEAST ACROSS SOUTHERN NEBRASKA AND KANSAS OVERNIGHT AND SUNDAY MORNING. THE MAIN HAZARD FROM THE STORMS WILL AGAIN BE THE POTENTIAL FOR HEAVY RAINFALL WITH PRECIPITABLE WATER VALUES AVERAGING NEAR TWO INCHES AND STORM MOTION PROGS AT JUST 5 KTS. THE PCPN WILL LINGER INTO SUNDAY...AGAIN IN THE SOUTHERN PORTION OF OUR CWA AS UPPER RIDGING ACROSS THE NORTH SHUNTS THE ACTIVITY FARTHER SOUTH WITH TIME. TEMPERATURES ON SUNDAY WILL BE DEPENDENT UPON ENDING TIME OF PCPN AND THE AMOUNT OF INSOLATION. OVERALL READINGS WILL BE NEAR TO BELOW NORMAL...WITH THE WARMEST TEMPERATURES ACROSS THE NORTH. WHETHER OR NOT ANY PCPN LINGERS OR REDEVELOPS SUNDAY NIGHT WILL BE DEPENDENT ON WHAT HAPPENS TONIGHT AND HAVE KEPT SOME LOW POPS FOR NOW. LONG TERM...MONDAY THROUGH SATURDAY. FORECAST CONCERN THE LAST FEW DAYS HAS BEEN CENTERED ON HOW AN UPPER LEVEL LOW WILL IMPACT THE AREA AT THE START OF THIS UPCOMING WEEK. THERE WAS SOME QUESTION AS TO HOW WELL THE MODELS WERE HANDLING THE UPPER LOW AND ASSOCIATED PRECIPITATION IN THE MONDAY THROUGH WEDNESDAY TIME PERIOD. HOWEVER...IT IS NOW BECOMING MORE EVIDENT BASED ON CONSISTENT OPERATIONAL AND ENSEMBLE FORECASTS THAT THE UPPER SYSTEM WILL SLOWLY MEANDER ACROSS OUR CWA RESULTING IN ADDITIONAL CHANCES OF SHOWERS AND THUNDERSTORMS MONDAY THROUGH WEDNESDAY. THIS WILL ALSO RESULT IN MORE CLOUD COVER AND SLIGHTLY COOLER TEMPERATURES. THEREFORE...HAVE INCREASED PRECIPITATION CHANCES AND CLOUD COVER...WHILE LOWERING TEMPERATURES BY A FEW DEGREES TO GO WITH HIGHS MORE IN THE UPPER 80S RATHER THAN LOWER 90S. FORECAST ENSEMBLES SHOW THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOONS IN ASSOCIATION WITH DAYTIME HEATING BENEATH THE UPPER WAVE. PATTERN BECOMES MORE COMPLEX BY THURSDAY INTO NEXT WEEKEND WITH LOWER CONFIDENCE DURING THIS PERIOD. UPPER LOW SHOULD HAVE WEAKENED AND MOVED FAR ENOUGH AWAY FROM OUR AREA TO END PRECIPITATION CHANCES ALTHOUGH A WEAK SFC FRONT IN THE AREA MAY NEED TO BE WATCHED FOR POSSIBLE CONVECTION. OVERALL...TEMPERATURES SHOULD WARM BACK TO AROUND 90 AND WILL CONTINUE TO GO WITH DRY WEATHER FROM THURSDAY THROUGH THE END OF THE PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 850 PM CDT SAT JUL 28 2007 NEZ039>041-046>049-060>064-072>077-082>087-291200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE- FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 850 PM CDT SAT JUL 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORMS TONIGHT WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL OF AROUND 2 INCHES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-291200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- 850 PM CDT SAT JUL 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. HEAVY RAINFALL IS EXPECTED ACROSS PORTIONS OF THE OUTLOOK AREA TONIGHT DUE TO SLOW MOVING THUNDERSTORMS. RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE LIKELY...WITH ISOLATED HIGHER AMOUNTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 618 PM CDT SAT JUL 28 2007 KSZ019-290000- MITCHELL- 618 PM CDT SAT JUL 28 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MITCHELL COUNTY... AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF VICTOR...OR 35 MILES SOUTHWEST OF CONCORDIA...AND MOVING SOUTHEAST AT 5 MPH. * THE THUNDERSTORM WILL BE NEAR... VICTOR BY 700 PM CDT SMALL HAIL AND TORRENTIAL RAINFALL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 709 PM CDT SAT JUL 28 2007 KSZ019-290045- MITCHELL- 709 PM CDT SAT JUL 28 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MITCHELL COUNTY... AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR VICTOR...OR 37 MILES SOUTHWEST OF CONCORDIA...AND MOVING SOUTH AT 5 MPH. * THE THUNDERSTORM IS EXPECTED TO REMAIN OVER RURAL AREAS OF SOUTHERN MITCHELL COUNTY THROUGH 745 PM CDT. TORRENTIAL RAINFALL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
720 PM CDT SAT JUL 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HEAVY RAIN STOCKTON 39.44N 99.27W
07/28/2007 M1.50 INCH ROOKS KS LAW ENFORCEMENT
REPORTED BY COUNTY SHERIFF.
&&
CARMELSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 800 PM CDT SAT JUL 28 2007 KSZ006-017-018-290200- OSBORNE-ROOKS-SMITH- 800 PM CDT SAT JUL 28 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR OSBORNE...ROOKS AND SMITH COUNTIES... AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF CEDAR TO WOODSTON TO PLAINVILLE...AND MOVING EAST AT 10 MPH. * THUNDERSTORMS WILL BE NEAR... CEDAR BY 810 PM CDT ALTON BY 820 PM CDT GAYLORD BY 830 PM CDT HARLAN BY 855 PM CDT PENNY TO NICKEL SIZE HAIL...WINDS TO AROUND 50 MPH AND TORRENTIAL RAINFALL ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
905 PM CDT SAT JUL 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM HEAVY RAIN WOODSTON 39.45N 99.10W
07/28/2007 M2.75 INCH ROOKS KS TRAINED SPOTTER
&&
CARMELPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
928 PM CDT SAT JUL 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM HEAVY RAIN KIRWIN 39.67N 99.12W
07/28/2007 M3.50 INCH PHILLIPS KS TRAINED SPOTTER
RAINFALL TOTAL THROUGH 900 PM.
&&
CARMELThe Grand Island radar (KUEX), 114 km away, was scanning. The volume nearest the first event began at 02:41 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51587, 51589.